Alert archive / Texas / Flash Flood Warnings in 2014
Flash Flood Warning 29, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jun 22, 2014, 4:43 PM CDT for Brewster County, Jeff Davis County, Presidio County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2014, 4:43 PM CDT (21:43 UTC)
- Expired
- Jun 22, 2014, 7:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Brewster County, TX, Jeff Davis County, TX, Presidio County, TX
The radar
The Midland/Odessa radar (KMAF), 238 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.7 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 777 J/kg
- Mixed-layer CIN
- -256 J/kg
- Mixed-layer LCL
- 1173 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
152 WGUS54 KMAF 222143 FFWMAF TXC043-243-377-230045- /O.NEW.KMAF.FF.W.0029.140622T2143Z-140623T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 443 PM CDT SUN JUN 22 2014 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN BREWSTER COUNTY IN SOUTHWEST TEXAS... SOUTHEASTERN JEFF DAVIS COUNTY IN SOUTHWEST TEXAS... NORTHEASTERN PRESIDIO COUNTY IN SOUTHWEST TEXAS... * UNTIL 745 PM CDT * AT 439 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A NEARLY STATIONARY THUNDERSTORM CAPABLE OF PRODUCING FLASH FLOODING. RAINFALL AMOUNTS OF OVER ONE INCH HAVE ALREADY FALLEN BETWEEN ALPINE AND MARFA AND AN ADDITIONAL ONE TO TWO INCHES IS POSSIBLE. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ALPINE-CASPARIS MUNICIPAL AIRPORT...ALPINE AND PAISANO PASS. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. MOVE TO HIGHER GROUND. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3019 10411 3062 10412 3062 10350 3019 10350 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 3:08 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jun 22, 3:08 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 308 PM CDT Sun Jun 22 2014 .DISCUSSION... WV imagery shows West Texas/SE NM under the influence of the eastern edge of an upper-lvl elongated ridge extending into the Pacific. At the sfc, temps have been slow to warm this afternoon as much of the area dries out from the rains of the past few days. Moisture remains backed up against the mtns, w/dewpoints of 60F or better across the eastern zones. Mesoanalysis shows the cap has eroded out west, where radars show convection developing invof KGDP. The NAM and hi-res models develop this activity south along the mtns over the next few hours, and into the evening. Monday, models develop a weak dryline out west, and bring a shortwave thru the ridge into e central NM, developing convection along the dryline during the afternoon. Late afternoon/evening, models an MCS is progged to develop along the shortwave, and move thru the NE zones Monday night, w/redevelopment possible Tuesday afternoon thru the same areas. Soundings suggest wet-bulb zeroes may be too high for a hail threat, but heavy rain looks to be in play. Forecast soundings for KSNK Monday night show PWATs around 1.5" or better, about 2 std devs above normal. Forecasted storm motions will be nil, so main concerns will be flash flooding over the upper CO Rvr Valley/Permian Basin. Wednesday, the upper ridge begins building further east into the area, and temps begin resuming above-normal. However, there are big differences between the GFS and ECMWF in how the extended plays out. The GFS maintains the upper ridge, and consequent temps near triple digits, whereas the ECMWF introduces an upper trough in the flow late in the week, and parks it in Sonora/Chihuahua over the weekend. This would make for a significantly cooler and wetter forecast. Unfortunately, the ECMWF is the outlier, as the DGEX and CMC align more closely w/the GFS...which is what is status quo this time of year. Ensemble and standardized anomaly fields suggest the GFS is preferred. Thus, warm and dry in the extended. && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 70 94 72 89 / 10 10 30 10 BIG SPRING TX 70 95 73 89 / 0 10 50 30 CARLSBAD NM 71 101 73 95 / 20 10 10 10 DRYDEN TX 73 96 73 96 / 10 10 10 10 FORT STOCKTON TX 71 101 72 93 / 10 20 50 10 GUADALUPE PASS TX 73 96 66 89 / 10 10 10 10 HOBBS NM 68 94 71 90 / 10 10 10 20 MARFA TX 61 96 62 90 / 10 10 10 10 MIDLAND INTL AIRPORT TX 71 94 74 90 / 10 10 40 20 ODESSA TX 71 95 73 90 / 10 10 30 20 WINK TX 71 103 74 95 / 10 10 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 12/44
Hazardous weather outlook, Jun 22, 2:12 PM CDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 212 PM CDT SUN JUN 22 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-231200- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 212 PM CDT SUN JUN 22 2014 /112 PM MDT SUN JUN 22 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING MAINLY OVER THE HIGHER TERRAIN REGIONS AND IMMEDIATE ADJACENT PLAINS. BRIEF GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAINFALL WILL BE THE MAIN CONCERNS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY AFTERNOON THROUGH MONDAY NIGHT. THE GREATEST CHANCE OF THUNDERSTORMS IS EXPECTED TO BE ACROSS THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS WHERE LOCALLY HEAVY RAINFALL WILL BE THE GREATEST CONCERN. IN ADDITION THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING BRIEF GUSTY WINDS...SMALL HAIL AND FREQUENT LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jun 22, 3:44 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 344 PM CDT SUN JUN 22 2014 TXZ074-080-081-222115- DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-BIG BEND AREA- 344 PM CDT SUN JUN 22 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING EAST CENTRAL PRESIDIO AND NORTHWESTERN BREWSTER COUNTIES UNTIL 415 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF PAISANO PASS AT 344 PM CDT...MOVING SOUTH AT 10 MPH. THIS STORM CAN PRODUCE PEA SIZE HAIL AND WINDS GUSTING UP TO 50 MPH. HEAVY RAIN IS ALSO POSSIBLE WHICH COULD CREATE LOCALIZED MINOR FLOODING PROBLEMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION. && LAT...LON 3015 10347 3012 10397 3039 10387 3043 10366 TIME...MOT...LOC 2044Z 349DEG 8KT 3030 10375
Special weather statement, Jun 22, 4:29 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 429 PM CDT SUN JUN 22 2014 TXZ074-080-081-222200- DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-BIG BEND AREA- 429 PM CDT SUN JUN 22 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTHEASTERN PRESIDIO...NORTHWESTERN BREWSTER AND SOUTH CENTRAL JEFF DAVIS COUNTIES UNTIL 500 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST OF PAISANO PASS AT 428 PM CDT...AND WAS NEARLY STATIONARY. SMALL HAIL...GUSTY WINDS TO 50 MPH...AND HEAVY RAIN CREATING MINOR LOCALIZED FLOODING IS POSSIBLE WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION. && LAT...LON 3033 10418 3066 10390 3029 10336 3003 10365 TIME...MOT...LOC 2128Z 123DEG 8KT 3037 10386
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 3:44 PM CDT | Special Weather Statement | MAF | 31 min | |
| Jun 22, 4:16 PM CDT | Areal Flood Advisory | MAF | Brewster, Jeff Davis, Presidio | 3 hr |
| Jun 22, 4:29 PM CDT | Special Weather Statement | MAF | Jeff Davis | 31 min |
| Jun 22, 4:59 PM CDT | Special Weather Statement | MAF | Jeff Davis | 31 min |
| Jun 22, 5:20 PM CDT | Special Weather Statement | MAF | Culberson | 40 min |
| Jun 22, 6:01 PM CDT | Special Weather Statement | MAF | Presidio | 44 min |
| Jun 22, 6:06 PM CDT | Special Weather Statement | MAF | Reeves | 39 min |
Nearby
Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.